Quick Search:

uzh logo
Browse by:
bullet
bullet
bullet
bullet

Zurich Open Repository and Archive

Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-22120

Barbour, A D; Utev, S (1999). Compound Poisson approximation in total variation. Stochastic Processes and their Applications, 82(1):89-125.

[img] PDF - Registered users only
1MB

View at publisher

Abstract

Poisson approximation in total variation can be successfully established in a wide variety of contexts, involving sums of weakly dependent random variables which usually take the value 0, and occasionally the value 1. If the random variables can take other positive integer values, or if there is stronger dependence between them, compound Poisson approximation may be more suitable. Stein's method, which is so effective in the Poisson context, turns out to be much more difficult to apply for compound Poisson approximation, because the solutions of the Stein equation have undesirable properties. In this paper, we prove new bounds on the absolute values of the solutions to the Stein equation and of their first differences, over certain ranges of their arguments. These enable compound Poisson approximation in total variation to be carried out with almost the same efficiency as in the Poisson case. Even for sums of independent random variables, which have been exhaustively studied in the past, new results are obtained, effectively solving a problem discussed by Le Cam (1965, Bernoulli, Bayes, Laplace. Springer, New York, pp. 179–202), in the context of nonnegative integer valued random variables.

Citations

Altmetrics

Downloads

0 downloads since deposited on 04 Nov 2009
0 downloads since 12 months

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
DDC:510 Mathematics
Language:English
Date:July 1999
Deposited On:04 Nov 2009 16:06
Last Modified:23 Nov 2012 13:15
Publisher:Elsevier
ISSN:0304-4149
Publisher DOI:10.1016/S0304-4149(99)00004-6
Related URLs:http://www.ams.org/mathscinet-getitem?mr=1695071

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page